Title: Asymptotic scalability analysis of mobility protocols based on signalling overhead

Authors: Md. Shohrab Hossain, Mohammed Atiquzzaman

Addresses: Telecommunication and Network Research Lab, School of Computer Science, University of Oklahoma, 110 West Boyd Street, Room DEH 250, Norman, OK 73019, USA. ' Telecommunication and Network Research Lab, School of Computer Science, University of Oklahoma, 110 West Boyd Street, Room DEH 250, Norman, OK 73019, USA

Abstract: Increasing demand for mobility in wireless data networks has given rise to various mobility management protocols. The protocols use signalling messages to maintain reachability of mobile nodes. Increase in the number of mobile nodes gives rise to the scalability issues that need to be dealt with to avoid performance degradation of the network. In this paper, we have developed analytical models to obtain the asymptotic mobility signalling overhead on mobility management entities of two mobility protocols in terms of network size, mobility rate and traffic rate. These asymptotic overhead models have been used to compute mobility scalability factors of the protocols. We have presented numerical parameters to validate the analytical model. Results show that the mobility protocols exhibit asymptotically identical mobility signalling overhead on the network.

Keywords: mobility protocols; scalability analysis; mobility signalling overhead; mathematical modelling; wireless networks; reachability; mobile nodes; mobility management; network size; mobility rate; traffic rate.

DOI: 10.1504/IJCNDS.2011.040981

International Journal of Communication Networks and Distributed Systems, 2011 Vol.7 No.1/2, pp.119 - 134

Published online: 28 Jun 2011 *

Full-text access for editors Access for subscribers Purchase this article Comment on this article